1

votes

Recovering from Clindamycin

Asked on February 29, 2016
Created March 22, 2015 at 4:26 AM

Hi, I was prescribed Clindamycin for an infection (300 mg 3x a day). I stopped after the 12th pill because the dosage seemed high for my body (I'm 4'11, 100lbs) and I had heard about people experiencing drastic side effects with even a 150mg dosage.??

Anyway, after discontinuing the meds, I have trouble keeping up with paleo. Some foods cause immediate long, loose bowel movements. I've been losing water and electrolytes as a result of the constant bowel movements. How do I replenish these? I've had Gatorade but it seems high in sugar. Should I try Pedialyte? What should I eat?

Also, how do I recover my gut from this? I have a bottle of FLorastor lying around, but after reading the negative side effects, I'm a bit scared to encounter a new problem in addition to the ones I'm experiencing now. I'm considering yogurt and kefir, but will the dairy make it worse? I'm so stuck.

Thanks!

  • F5076b673052315f2d36f498d049130f

    asked by

    (5)
  • Views
    4K
  • Last Activity
    1117D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

0
F5076b673052315f2d36f498d049130f

on March 26, 2015
at 08:53 PM

Thanks for the detailed response. Clindamycin is broad-sprectrum antibiotic, which is why I feared the worst for my gut in the long run. However, I do admit it was foolish to stop midcourse. Should I have switched to a different, narrow-spectrum antibiotic? Would it be pointless to do that now? It's been nearly a week since I took the Clindamycin. I noticed you mentioned the growth of oppurtunistic bacteria and the reason I stopped taking the abx in the first place was because it was specifically linked to the growth of a dangerous bacteria called Clostridium difficile. This is what I'm worried about. Especially since the symptoms can show up weeks after stopping the abx.

I've been drinking kefir and plan to read more into prebiotics and fermented food. Thank you again for your insight.

 

0
Medium avatar

on March 23, 2015
at 03:51 PM

The amount of gut flora is not a problem. it will recover when given the chance (i.e. when you stop the antibiotics). Of course, a specie that is opportunistic or pathogenic might as well, herein lies the problem. The bigger challenge is the loss of diversity, which is negatively affected by antibiotics and remains so for a long time, possibly permanently. Diversity of gut flora has been linked to numerous health benefits and loss of diversity has been linked to numerous health adversities. Recovering gut flora diversity is way trickier than recovering the amount of gut flora itself, since it is a very complex ecosystem. Diet, excercise, pro- and prebiotics, and lots of fermented foods is always a good start though. But you will almost always be worse off in terms of diversity after a course of antibiotics, especially regarding full-spectrum antiobiotics. That is why a course of antibiotics should be used only when absolutely necessary (I know the US overpresceribes a lot more than they should, for example). Also, as I said earlier, if you start a course of antibiotics, you must follow it through, anything else is dangerous.

0
32f5749fa6cf7adbeb0b0b031ba82b46

(41747)

on March 22, 2015
at 10:00 PM

You panicked and quit your meds based on anonymous internet rantings???Listen to your doctor. We are not medical professionals and cannot give medical advice.

That said, antibiotics rarely kill off all of your gut flora. It may knock them down, but that simply means you need to eat prebiotic foods to help them recover. Lots of fiber and starch, i.e. plants. Not simple sugars. Not low carb.

0
Medium avatar

on March 22, 2015
at 07:29 PM

Not smart to discontinue in the middle of an antibiotics course once you started one. Those bacteria that survived will be the tough ones and might now also become resistant to the antibiotics and come back with a vengence. It is always better to run the whole course through or switch to another dose or brand after discussing it with your doctor. As always with antiobiotics it is good to take probiotics before, during, and after the full course to minimize side-effects and harm done to your gut bacteria (harm will be done regardless though, especially if it is a full-spectrum antibiotic).

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!